Indiana, 2003

Hail and Damaging Winds in Indiana, April 4, 2003

April 4, 2003 · NWS IWX · 18 events in 11 counties and zones

15 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 4, 3:20 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 4, 3:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST FRI APR 4 2003

PUBLIC DISCUSSION...

SHORT TODAY DUE TO MULTIPLE WEATHER CHALLENGES. CONVECTION ACROSS
AREA AND UPSTREAM IN IL ALONG FRONT AND AHEAD OF STRONG UPPER
DYNAMICS. LATEST SPC DISCUSSION WILL GIVE MORE DETAILS. TOR THREAT
INCREASING ACROSS IL AND NEW MODERATE RISK COMES RIGHT TO SOUTHWEST
PART OF CWA. WILL HAVE SVR WORDING IN MOST COUNTIES EXCEPT FAR NORTH
WHERE MIXED PRECIPITATION COMES INTO PLAY. COLD EAST FLOW HAS KEPT
TEMPS IN MID 30S. MODEL SOUNDINGS SUGGEST SFC TEMPS COULD DIP TO
LOWER 30S BEFORE PRECIPITATION ENDS. COLLABORATED WITH GRR AND DTX
AND HAVE DECIDED TO MENTION FREEZING RAIN IN FAR NORTH AND NORTHEAST
AND NOT ISSUE AN ADVISORY AT THIS TIME DUE TO UNCERTAINTY WITH
TIMING PCPN ENDING AND COLD AIR ARRIVING. THIS MATCHES WELL AS
TRANSITION ZONE BUT AREA WILL BE WATCHED CLOSELY. SURFACE LOW TRACKS
ACROSS CWA TONIGHT...BRINGING WARM AIR NORTH AHEAD OF LOW.
HOWEVER...COLDER AIR FOLLOWS AFTER MIDNIGHT SO DECIDED NOT TO
MENTION RISING TEMPERATURES OVERNIGHT IN THE SOUTH. NEXT PROBLEM
WILL BE SUNDAY NIGHT AND MONDAY. ETA MUCH COOLER THAN GFS AND WOULD
INDICATE MAINLY A SNOW EVENT. GFS WARMER AND CLOSER TO ECMWF. WILL
CONTINUE COMPROMISE AND GO WITH RAIN OR SNOW MIX AND MATCH
SURROUNDING SITES BY BUMPING TO LIKELY CATEGORY. THIS WILL NEED TO
BE WATCHED AS PRECIPITATION AMOUNTS COULD BE RATHER LARGE.

FORECAST DISCUSSION FOR TUESDAY THRU FRIDAY...

FORECAST PROBLEM FOR THE EXTENDED PERIOD IS WHETHER OR NOT TO TAKE
OUT THE PRECIPITATION ON TUESDAY. 12Z AVN & MRF ARE INDICATING THAT
TUESDAY WILL BE DRY AND PARTLY CLOUDY INSTEAD OF THE PRECIP AND
CLOUDS THAT WERE IN THE FORECAST, WHILE THE CANADIAN IS STILL
SHOWING PRECIP. HOWEVER, THIS IS THE FIRST RUN INDICATING DRY AND
PRECIP HAS BEEN IN THE FORECAST FOR TUESDAY EVER SINCE TUESDAY
APPEARED IN THE FORECAST. WITH MORE CURRENT MODELS SHOWING TUE DRY
AND SURROUNDING OFFICES GOING THAT WAY, WILL CHANGE TUE TO DRY AND
PARTLY CLOUDY. ON TUESDAY, THE LOW IS MOVING OFF OF THE EAST COAST
AND HIGH PRESSURE BEGINS MOVING INTO THE CWA. THIS HIGH IS OVER THE
CWA FOR WED AND THU WITH LITTLE MOISTURE THESE TWO DAYS WILL BE DRY
AND THE MRF IS INDICATING A CHANCE FOR PRECIP ON FRIDAY. MRF IS
SHOWING AN UPPER LEVEL LOW MOVING OVER THE CWA FRIDAY WITH GOOD
MOISTURE. TEMPS WERE LOOKING GOOD. ONLY MODIFIED A LOW/HIGH TEMP
HERE A LITTLE BIT. NOTHING MAJOR. MEX NUMBERS WERE NOT THAT FAR OFF
FROM OURS AND SURROUNDING FORECASTS EITHER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, Apr 4, 5:07 AM EST, 10 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN PORTIONS OF THE
AREA TODAY AND TONIGHT...MAINLY SOUTH OF A MONTICELLO INDIANA TO
OTTAWA OHIO LINE. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS
FROM 200 PM TO 800 PM. STORMS WILL BE MOVING NORTHEAST OR EAST AT 30
MPH AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. A LOW PRESSURE
SYSTEM MOVING EAST ALONG A STATIONARY FRONT ACROSS NORTHERN INDIANA
AND OHIO TODAY AND TONIGHT WILL BE THE TRIGGERING MECHANISM FOR THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE UNSEASONABLY COLD ACROSS THE AREA SATURDAY THROUGH
MONDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST THROUGH
THE OHIO VALLEY MONDAY... POSSIBLY CAUSING SOME SNOW ACCUMULATION
ACROSS NORTHERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Starke

When
April 4, 3:30 PM EST
Where
Starke County, Knox
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -86.633

Hail, Starke

When
April 4, 3:30 PM EST
Where
Starke County, North Judson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.217, -86.783

Hail, Miami

When
April 4, 4:20 PM EST
Where
Miami County, 1 mi N of Peru
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -86.067

Hail, Wabash

When
April 4, 4:39 PM EST
Where
Wabash County, 1 mi SW of Roann
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -85.933

Hail, Wabash

When
April 4, 4:42 PM EST
Where
Wabash County, Roann
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.917, -85.917

Hail, Wabash

When
April 4, 4:45 PM EST
Where
Wabash County, 3 mi S of North Manchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -85.767

Hail, Huntington

When
April 4, 5:02 PM EST
Where
Huntington County, 10 mi N of Andrews
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -85.600

Hail, Adams

When
April 4, 5:30 PM EST
Where
Adams County, 1 mi NE of Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -84.917

Hail, Adams

When
April 4, 5:30 PM EST
Where
Adams County, 2 mi NE of Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -84.900

Hail, Noble

When
April 4, 6:04 PM EST
Where
Noble County, 5 mi E of Cromwell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -85.517

Hail, Noble

When
April 4, 6:13 PM EST
Where
Noble County, 5 mi N of Albion
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.467, -85.417

Hail, Cass

When
April 4, 6:16 PM EST
Where
Cass County, 1 mi N of Logansport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -86.350

Thunderstorm Wind, Starke

When
April 4, 6:40 PM EST
Where
Starke County, 6 mi W of North Judson
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -86.900

Spotters reported farm wagons turned over...minor roof damage to a home...and trees and power lines down west of North Judson.

Hail, Steuben

When
April 4, 6:46 PM EST
Where
Steuben County, 2 mi NW of Angola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -85.033

Hail, Wells

When
April 4, 6:46 PM EST
Where
Wells County, Bluffton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -85.167

Hail, White

When
April 4, 6:56 PM EST
Where
White County, 14 mi E of Monon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -86.600

Thunderstorm Wind, Cass

When
April 4, 7:00 PM EST
Where
Cass County, Logansport
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.350

Emergency management reported a roof blown off a barn...some roof damage to a house...and trees and power poles down near Logansport.

Thunderstorm Wind, Whitley

When
April 4, 7:55 PM EST
Where
Whitley County, 5 mi NW of Columbia City
Measured
63 kt (72 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.217, -85.550

A trained spotter estimated wind gusts to 70 mph northwest of Columbia City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348170, 5348171, 5348172, 5348173, 5348174, 5348175, 5348176, 5348177, 5348178, 5348179, 5348180, 5348181, 5348182, 5348264, 5348265, 5348266, 5348267, 5348268.